Alert archive / Minnesota / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS La Crosse, WI

July 20, 1999Mower County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 20, 1999, 8:21 AM CDT for Mower County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 8:21 AM CDT (13:21 UTC)
Expired
Jul 20, 1999, 11:00 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

County Mower County, MN

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 201322
FFWLSE
MNC099-201600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOWER COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 1100 AM CDT

*THIS IS AN UPGRADE FROM THE URBAN AND SMALL STREAMS FLOOD ADVISORY
THAT WAS IN EFFECT FOR MOWER COUNTY UNTIL 11 AM.

* AT 820 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN AROUND AUSTIN...30 MILES
  SOUTHWEST OF ROCHESTER...MOVING NORTHEAST AT 15 TO 20 MPH.

* SHOWERS AND THUNDERSTORMS PRODUCING 1 TO 1 1/2 INCHES OF RAIN
  PER HOUR WERE MOVING SLOWLY ACROSS *THE AREA. THE GROUND IS HEAVILY
  SATURATED FROM THE PREVIOUS DAY/S RAINS AND THIS ADDITIONAL RAIN
  WILL CREATE FLOODING PROBLEMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

RIECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT TUE JUL 20 1999

WATER VAPOR LOOP SHOWING JET STREAM CONTINUING FROM THE EASTERN
PACIFIC UP THROUGH THE NORTHLAND AND INTO THE LAKE STATES OVER MEAN
RIDGE CENTERED ACROSS SOUTHERN ILLINOIS.  SHORTWAVE MOVING THROUGH
THE FLOW AND AT 06Z WAS LOCATED NEAR THE VICINITY OF EASTERN
WYOMING.  SURFACE FRONTAL BOUNDARY REMAINS QUASI-STATIONARY
ACROSS SOUTHERN NEBRASKA/SOUTHERN IOWA/CENTRAL ILLINOIS.  MAIN
CHALLENGE THIS FORECAST PACKAGE WILL BE TO RESOLVE PRECIPITATION
TIMING AND FLOODING POSSIBILITIES.

20/00Z MODEL INITIALIZATION NOT TO DIFFERENT BUT BY THE T+6 FORECAST
THEY HAVE TIMING DIFFERENCES ALREADY.  THIS PROBLEM CONTINUES
THROUGH THE FORECAST PERIOD REGARDING THE INCOMING SYSTEM.

CONVECTIVE ACTIVITY ALONG THE WARM FRONT TO THE SOUTH CONTINUES
MOVING TO THE EAST-NORTHEAST AT 25 KNOTS.  CLOUD TOP TEMPERATURES
ASSOCIATED WITH THIS COMPLEX OF STORMS CONTINUES TO WARM.  TIMING OF
THIS ACTIVITY WOULD BRING IT INTO SOUTHEAST MINNESOTA DURING THE
MORNING HOURS... SHOULD IT PERSIST.  ASSOCIATED CLOUDINESS WILL
OVERSPREAD THE FORECAST AREA THIS MORNING WHICH SHOULD PROHIBIT
SIGNIFICANT TEMPERATURE RISES.  WILL DROP AFTERNOON HIGHS A CATEGORY
AS A RESULT

AFOREMENTIONED SHORTWAVE MOVES INTO THE UPPER MISSISSIPPI RIVER
VALLEY REGION TODAY.  AN ABUNDANCE OF MOISTURE ASSOCIATED WITH
TROPICAL CONNECTION IS BEING TRANSPORTED INTO THE REGION... RESULTING
IN PRECIPITABLE WATERS IN EXCESS OF 2 INCHES.  NEEDLESS TO SAY... THIS IS
WELL ABOVE NORMAL.  AS THE WARM FRONT TO OUR SOUTH MOVES NORTH
TODAY THIS MOISTURE WILL COMBINE WITH WARM ADVECTION AT 850...
ISENTROPIC LIFT... ALREADY SATURATED SOILS... AND JET DYNAMICS TO
PRODUCE A SCENARIO PRIMED FOR FLOODING RAINS.  EXPECT ACTIVITY TO
MOVE INTO NORTHEAST IOWA/SOUTHEAST MINNESOTA THIS MORNING... INTO
WISCONSIN EARLY AFTERNOON AND CENTRAL WISCONSIN COUNTIES THIS
EVENING.  THIS ACTIVITY SHOULD CONTINUE INTO THE TONIGHT PERIOD
ESPECIALLY WITH CLIMATOLOGY OF HEAVY RAINFALL IN MIND.  THEREFORE...
WILL ISSUE A FLASH FLOOD WATCH FOR ALL OF THE FORECAST AREA WITH THE
EXCEPTION OF CLARK/TAYLOR/ADAMS/JUNEAU COUNTIES BASED ON TIMING
CONSIDERATIONS TODAY.  WILL CONTINUE FOR ALL ZONES TONIGHT WHICH
THIS WILL INCLUDE COUNTIES LEFT OUT FOR THE TODAY PERIOD.  NOTE THAT
MANOUSOS QPF WIDGET INDICATES POINT MAXIMUM OF 7 INCHES THROUGH THE
EVENT POSSIBLE.

COORDINATED WITH DVN/DMX/MPX/MKX/GRB.

.LSE...FLASH FLOOD WATCH...TODAY AND TONIGHT...MNZ086-087-094-095-
IAZ008>010-018-019-029.
FLASH FLOOD WATCH...THIS AFTERNOON AND TONIGHT...MNZ079-088-096-IAZ011-
030-WIZ032>034-041-042-053.
FLASH FLOOD WATCH...TONIGHT...WIZ017-029-043-044.

KRC

In the hours before

Special weather statement, Jul 20, 5:18 AM CDT, 3 hours 3 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169-
WIC001-011-019-023-043-053-057-063-081-103-119-121-123-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT TUE JUL 20 1999

...HEAVY RAINS LIKELY WITH FLOODING POSSIBLE THIS AFTERNOON AND
TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE
INTO SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN BY
THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. FLOODING IS A
SIGNIFICANT THREAT THROUGH LATE TONIGHT...AS MANY AREA CREEKS AND
RIVERS ARE ALREADY RUNNING HIGH DUE TO RECENT HEAVY RAINFALL.
THEREFORE...FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THE ENTIRE AREA
FOR TODAY AND TONIGHT.

IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST
IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. WHILE
THE INGREDIENTS DO NOT APPEAR TO BE SUFFICIENT TO PRODUCE LARGE
HAIL...WEAK TO MODERATE WIND SHEAR MAY PROMOTE THE ORGANIZATION OF
LONGER-LIVED STORMS WHICH COULD PRODUCE STRONG AND GUSTY
WINDS...PERHAPS EXCEEDING SEVERE LIMITS.

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH
THE LATE EVENING HOURS.
Special weather statement, Jul 20, 5:18 AM CDT, 3 hours 3 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169-
WIC001-011-019-023-043-053-057-063-081-103-119-121-123-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
518 AM CDT TUE JUL 20 1999

...HEAVY RAINS LIKELY WITH FLOODING POSSIBLE THIS AFTERNOON AND
TONIGHT...ALONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE
INTO SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN BY
THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. FLOODING IS A
SIGNIFICANT THREAT THROUGH LATE TONIGHT...AS MANY AREA CREEKS AND
RIVERS ARE ALREADY RUNNING HIGH DUE TO RECENT HEAVY RAINFALL.
THEREFORE...FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THE ENTIRE AREA
FOR TODAY AND TONIGHT.

IN ADDITION TO THE FLOODING POTENTIAL...THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEAST
IOWA...SOUTHWEST MINNESOTA AND MUCH OF SOUTHWEST WISCONSIN. WHILE
THE INGREDIENTS DO NOT APPEAR TO BE SUFFICIENT TO PRODUCE LARGE
HAIL...WEAK TO MODERATE WIND SHEAR MAY PROMOTE THE ORGANIZATION OF
LONGER-LIVED STORMS WHICH COULD PRODUCE STRONG AND GUSTY
WINDS...PERHAPS EXCEEDING SEVERE LIMITS.

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON THROUGH
THE LATE EVENING HOURS.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:10 AM CDTFlash Flood WarningARXFillmore3 hr
Jul 20, 6:57 PM CDTSevere Thunderstorm WarningARXHouston, Winona63 min

Nearby

Flash Flood Warnings in Minnesota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.